Alert archive / Arkansas / Tornado Warnings in 2023

Tornado Warning 70, NWS Memphis, TN

June 18, 2023Dunklin County, Missouri; Craighead County, Greene County, Arkansas

NWS Memphis, TN issued this tornado warning at Jun 18, 2023, 5:40 PM CDT for Dunklin County, Missouri; Craighead County, Greene County, Arkansas. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2023, 5:40 PM CDT (22:40 UTC)
Expired
Jun 18, 2023, 6:30 PM CDT
In force
50 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Craighead County, AR, Greene County, AR, Dunklin County, MO

The radar

The Memphis radar (KNQA), 95 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 5:44 PM CDTHAIL 1.25Beech Grove, ARPublic reports image of hail in Beech Grove. Time is radar estimated.
Jun 18, 5:44 PM CDTHAIL 1.75Beech Grove, ARCorrects previous hail report from Beech Grove. Public reports image of hail in Beech Grove. Time is radar estimated.
Jun 18, 6:07 PM CDTHAIL 1.254 Nw Paragould, ARPublic reports half dollar hail. Time is radar estimated.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2023-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2023-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -207 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1370 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-207 m²/s²
0-3 km storm-relative helicity
-197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

767 
WFUS54 KMEG 182240
TORMEG
ARC031-055-MOC069-182330-
/O.NEW.KMEG.TO.W.0070.230618T2240Z-230618T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
540 PM CDT Sun Jun 18 2023

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Central Greene County in eastern Arkansas...
  Northeastern Craighead County in eastern Arkansas...
  Southwestern Dunklin County in southeastern Missouri...

* Until 630 PM CDT.
    
* At 540 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Beech Grove, or near Crowleys Ridge State Park,
  moving east at 30 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Paragould, Marmaduke, Oak Grove Heights, Cardwell, Arbyrd, Lafe,
  Evening Star, Beech Grove, Macey, Schug, Fritz, Bard, Mounds,
  Halliday, Light, Bethel, Noxburn, Brighton, Bertig and Cotton Belt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3622 9070 3618 9016 3600 9026 3599 9029
      3594 9029 3590 9031 3607 9075
TIME...MOT...LOC 2240Z 287DEG 28KT 3612 9064 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

CJC
3 follow-up statements
396 
WWUS54 KMEG 182252
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
552 PM CDT Sun Jun 18 2023

ARC031-055-MOC069-182330-
/O.CON.KMEG.TO.W.0070.000000T0000Z-230618T2330Z/
Greene AR-Craighead AR-Dunklin MO-
552 PM CDT Sun Jun 18 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR CENTRAL
GREENE...NORTHEASTERN CRAIGHEAD AND SOUTHWESTERN DUNKLIN COUNTIES...
    
At 552 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Oak Grove Heights, or near Paragould, moving east at
30 mph.

HAZARD...Tornado, golf ball size hail, and 70 mph wind gusts.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Paragould, Marmaduke, Oak Grove Heights, Cardwell, Arbyrd, Brighton,
Bertig, Cotton Belt, Bard, Gainesville, Mounds, Halliday, Noxburn,
Bucoda and Buck Donic.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3603 9065 3621 9060 3616 9017 3600 9026
      3599 9029 3594 9029 3603 9064
TIME...MOT...LOC 2252Z 279DEG 28KT 3612 9052 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

CJC
597 
WWUS54 KMEG 182302
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
602 PM CDT Sun Jun 18 2023

ARC031-055-MOC069-182330-
/O.CON.KMEG.TO.W.0070.000000T0000Z-230618T2330Z/
Greene AR-Craighead AR-Dunklin MO-
602 PM CDT Sun Jun 18 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
SOUTHEASTERN GREENE...NORTHEASTERN CRAIGHEAD AND SOUTHWESTERN DUNKLIN
COUNTIES...
    
At 602 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Oak Grove Heights, or near Paragould, moving east at
30 mph.

HAZARD...Tornado, quarter size hail, and 60 mph wind gusts.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Paragould, Marmaduke, Oak Grove Heights, Cardwell, Arbyrd, Brighton,
Bertig, Cotton Belt, Bard, Mounds, Halliday, Noxburn, Gainesville,
Bucoda and Buck Donic.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3608 9053 3620 9050 3616 9017 3600 9026
      3599 9029 3594 9029 3601 9055
TIME...MOT...LOC 2302Z 285DEG 27KT 3610 9043 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

CJC
554 
WWUS54 KMEG 182325
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
625 PM CDT Sun Jun 18 2023

ARC031-055-MOC069-182334-
/O.EXP.KMEG.TO.W.0070.000000T0000Z-230618T2330Z/
Greene AR-Craighead AR-Dunklin MO-
625 PM CDT Sun Jun 18 2023

...THE TORNADO WARNING FOR EASTERN GREENE...NORTHEASTERN CRAIGHEAD
AND SOUTHWESTERN DUNKLIN COUNTIES WILL EXPIRE AT 630 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

Remember, a Severe Thunderstorm Warning still remains in effect for
Greene and Dunklin counties through 7 PM CDT.

LAT...LON 3608 9053 3620 9050 3616 9017 3600 9026
      3599 9029 3594 9029 3601 9055
TIME...MOT...LOC 2324Z 287DEG 28KT 3605 9022 

$$

CJC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Jun 18, 3:53 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 18, 3:53 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
353 PM CDT Sun Jun 18 2023

...New SYNOPSIS, DISCUSSION, AVIATION...

.SYNOPSIS...
Issued at 312 PM CDT Sun Jun 18 2023

Strong to severe storms are expected to develop this evening.
Damaging winds, large hail, heavy rain, and a few tornadoes are
possible. The window for severe weather looks to be from 5PM
through midnight for our forecast area. An upper low will stall
over the Tennessee Valley through mid to late week. Scattered
showers and thunderstorms will affect areas along and east of the
Mississippi River. Slightly cooler than normal high temperatures
will prevail over the Midsouth through Friday.

&&

.DISCUSSION...
(This evening through next Saturday)
Issued at 312 PM CDT Sun Jun 18 2023

A tough forecast for the next several hours across the Mid South.
We are still anticipating strong to severe storms to develop
across the area this evening. This is a shaky confidence but high
ceiling type forecast for the region. All short range guidance
still points to storms developing after 5 PM this evening lasting
through midnight across the area. This particular round looks to
be more cellular than linear and that could increase the hail
threat and the tornado threat. SPC still maintains mostly a slight
risk for the area with a small portion of the southern areas of
the CWA in an enhanced risk. The good news is this should be the
last of the severe weather for the next several days as this
active pattern comes to an end. Next week an upper low will cut
off and deepen over the Midwest and drift south through mid week.
This would be a trigger for a few showers and storms, but nothing
severe. Slightly cooler temperatures expected next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 312 PM CDT Sun Jun 18 2023

Ceilings are generally VFR this afternoon in between waves of
convection. Latest CAM guidance slows tonight's system down by
about an hour, now looking right around the 00Z time frame for brief
periods of TSRA and temporarily reductions in visibility to 2SM or
less. After the system moves through, both MOS and HRRR guidance
is pinging on low ceilings overnight. MKL is the only site that
had a strong signal for IFR ceilings; capped all other sites at
MVFR ceilings for now. By mid morning tomorrow, the low cloud deck
should scatter out back to VFR. A few models showed some
scattered showers on the back side of the system late tomorrow
morning, but coverage and confidence were too low to include
precip in the TAFs tomorrow.

Winds this afternoon are generally from the south around 10-12
kts, gusting intermittently to 18-20 kts. As the strong to severe
convection moves through tonight, sfc winds could gust up to 30
kts during stronger downdrafts. Wind speeds overnight should
remain elevated enough to preclude any fog development despite the
excess moisture in place. Expect a gradual shift to the west and
eventually northwest behind the system tomorrow.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...MJH
AVIATION...CAD

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 6:19 PM CDTSevere Thunderstorm Warning Considerable damage threatMEGDunklin26 min
Jun 18, 3:51 AM CDTSevere Thunderstorm WarningMEGCraighead, Crittenden, Cross, Poinsett, St. Francis39 min
Jun 18, 3:56 AM CDTSpecial Weather StatementMEGLee, Phillips, St. Francis34 min
Jun 18, 4:30 AM CDTSevere Thunderstorm WarningMEGCraighead, Crittenden, Cross, Mississippi, Poinsett, St. Francis45 min
Jun 18, 5:15 PM CDTTornado WarningMEGGreene45 min

Nearby

Tornado Warnings in Arkansas, 2023Tornado Warnings in Missouri, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.